Winter Storm, Rock
- When
- February 16, 6:00 AM CST to 9:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Snow accumulation of 5 to 7 inches.
Low pressure tracking across the Ohio River Valley spread a swath of snow, including blowing and drifting snow due to brisk northerly winds, across southern WI. The heaviest snow accumulated over southeast WI.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Low pressure tracking across the Ohio River Valley spread a swath of snow, including blowing and drifting snow due to brisk northerly winds, across southern WI. The heaviest snow accumulated over southeast WI. Lake enhanced snow did contribute to slightly higher snow totals over far eastern WI. Small portions of the interstates over eastern WI were closed at times during the storm due to multi-vehicle accidents. These locations were near southern Fond du Lac County, Theresa, Menomonee Falls, and Kenosha. Many schools were cancelled due to the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 16, 3:31 AM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
331 AM CST Thu Feb 16 2023
.SHORT TERM...
(Issued 330 AM CST Thu Feb 16 2023)
Today through Friday:
The story with the incoming system today remains largely the same
with the surface low pushing through southern Illinois and Indiana
with an upper level shortwave impacting the region ahead of the
longwave trough. We will also see some jet coupling for this event
as well. This will allow for fairly strong UL forcing for this
event. Moisture for this event will not likely be an issue for
southern WI and forcing will also be strong in the low to mid
levels with WAA and strong frontogenesis. Frontogenesis may be a
major factor for this event and could, in part, allow for some
higher snow rates. The other major factor for this event will be
the potential for lake enhancement in the nearshore areas. This
has become an increasing concern in recent model runs as there is
certainly indications of higher QPF in the nearshore areas.
This event will be all snow for the CWA as temperatures in
sounding remain consistently below freezing. The temperatures in
the far far southeast may see some wetter lower ratio snow but the
expectation is still for all snow. There still remains some
uncertainty with this event as recent models runs have trended
things a bit further south but the forcing further north remains
good enough to at least bring some snow to the area. We do expect
somewhat of a sharp cutoff to the northwest given the best
conditions lining up further southeast. The other areas of
uncertainty has continued to be the snow ratios and QPF. With QPF
we have upped the QPF in the nearshore due to potential for more
convective type snowfall with the lake enhancement but there
remains uncertainty on how much impact this will have. The snow
ratios also remain uncertain as this event will feature
increasing ratios as the event unfolds given cooler conditions
pushing in addition to some features that could increasing ratios.
Lake enhancement and any banding will likely increase ratios in
that area and in the afternoon forecast soundings suggest a deep
DGZ within the good forcing area, which would also lead to some
higher ratios. On the other hand, we could expect some pretty
gusty winds during this event with near blizzard like conditions
at times. This will certainly knock down snow ratios to some
degree.
The higher totals for this event will be driven by banded
snowfall and lake enhancement thus highest amounts will likely be
found in a fairly narrow band and near the shoreline. The lake
enhancement has become a bigger factor as winds come from the east
to northeast for much of the event, which will likely lead to
some higher totals along the nearshore areas. The main issue with
this event will be the potential for 1+ inch/hr snow rates with
even higher possible near the lake where we could see more
convective-like snowfall. The morning commute today will not
likely be as impacted as the evening commute given the potential
for highest rates in the afternoon. A broad swath of 3-6 inches is
likely but we could certainly see locally higher amounts in
banding and lake enhancement with as much as 6-10 inches possible.
The event will likely be a fairly quick one, exiting the region by
tonight with some lingering lake effect/enhancement this evening
before the winds turn north and pushes any lake effect out of the
area.
Friday will return to quiet conditions but will be cooler behind
this system with skies clearing out during the day.
Kuroski
&&
.LONG TERM...
(Issued 330 AM CST Thu Feb 16 2023)
Friday night through Wednesday:
Surface high pressure will slide south and east of the area Friday
night. A low amplitude ridge will build in aloft early Saturday
and somewhat flatten through the day. WAA on SW winds will allow
temperatures to rebound in a big way with daytime highs reaching
close to 40 over most of southern WI. Warmth will continue into
Sunday before a dry cold front swings through Sunday night,
blunting temperatures a bit for Monday.
Models then depict a few disturbances passing Monday through
Wednesday, although they continue to differ on track with the
ECMWF solution largely missing southern WI, and the GFS providing
glancing blows of light snow. We'll continue to monitor the trends
going forward. Temperatures during this time are near normal so
any precip during the day may be a rain/snow mix, with snow likely
during overnight time periods.
CMiller
&&
.AVIATION...
(Issued 330 AM CST Thu Feb 16 2023)
Some spots of MVFR CIGS this morning but there should be a break
of some sort this morning for low CIGS. However accumulating snow
will start to push in this morning bringing low VSBYS especially
where winds are breezy from the north to northeast. In addition
low CIGS (MVFR/IFR) will push back in with the snow with lowest
CIGS to the southeast, where VSBYS will also be the lowest.
However, this event will be fairly quick with VFR conditions
likely returning by the overnight hours tonight.
Kuroski
&&
.MARINE...
(Issued 330 AM CST Thu Feb 16 2023)
Winds will become brisk and more northerly and northeasterly into
today, eventually becoming gales over southern Lake Michigan for
this afternoon and evening as low pressure tracks from southern
Illinois to the lower Great Lakes. A Gale Warning is in effect for
the southern half of Lake Michigan and nearshore zones from Noon
CST today to Midnight CST tonight. This may need to be extended
for a few more hours though that remains uncertain at this time. Areas
of moderate freezing spray look possible over most of the lake
tonight into early Friday morning. Another chance for gales will
come Friday night into Saturday.
Kuroski
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning...WIZ060-WIZ066-WIZ071-WIZ072...9 AM
Thursday to 9 PM Thursday.
Winter Storm Warning...WIZ067-WIZ068-WIZ069...6 AM Thursday to 6
PM Thursday.
Winter Storm Warning...WIZ059-WIZ064-WIZ065-WIZ070...9 AM
Thursday to 7 PM Thursday.
Winter Weather Advisory...WIZ062-WIZ063...6 AM Thursday to 6 PM
Thursday.
Winter Weather Advisory...WIZ051-WIZ058...9 AM Thursday to 6 PM
Thursday.
Winter Weather Advisory...WIZ052...9 AM Thursday to 9 PM
Thursday.
LM...Gale Warning...LMZ080-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-
LMZ673-LMZ675-LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-LMZ876-
LMZ878...noon Thursday to midnight Friday.
Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until noon
Thursday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 407 AM CST Thu Feb 16 2023 WIZ046-047-051-052-056>060-062>072-171015- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 407 AM CST Thu Feb 16 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Accumulating snow is expected today into this evening. There is a Winter Weather Advisory and Winter Storm Warning in effect for parts of southern Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports are appreciated. LMZ643>646-171015- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 407 AM CST Thu Feb 16 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight The Small Craft Advisory will continue to Noon on Thursday for building winds and waves. A Gale Warning will then take over at Noon and continue through Midnight Thursday night for northeast to northerly gales to 35 to 40 knots and waves between 6 to 11 feet. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-171015- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 407 AM CST Thu Feb 16 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Another period of Gales will occur today, mainly confined to the southern half of Lake Michigan. A Gale Warning is in effect from Noon today to Midnight tonight for northeast to north wind gusts to 35 knots and waves from 8 to 13 feet. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another period of potential for gales Friday night through Saturday. www.weather.gov/mkx
The national radar mosaic for the moment the first event began.
13 winter weather, 7 winter storm. Local standard time, as filed.
Snow accumulation of 5 to 7 inches.
Snow accumulation of 3 to 5 inches.
Snow accumulation of 4 to 6 inches.
Snow accumulation of 5 to 7 inches.
Snow accumulation of 5 to 9 inches.
Snow accumulation of 5 to 7 inches.
Snow accumulation of 1 to 5 inches with the highest totals in the eastern portion of the county.
Snow accumulation of 2 to 6 inches with the lowest totals in the northwest portion of the county.
Snow accumulation of 5 to 7 inches.
Snow accumulation of 3 to 5 inches.
Snow accumulation of 3 to 6 inches.
Snow accumulation of 5 to 7 inches.
Snow accumulation of 1 to 3 inches.
Snow accumulation of 2 to 5 inches.
Snow accumulation of 1 to 3 inches.
Snow accumulation of 1 to 3 inches.
Snow accumulation of 4 to 6 inches.
Snow accumulation of 2 to 4 inches.
Snow accumulation of 5 to 7 inches.
Snow accumulation of 2 to 5 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077395, 1077378, 1077380, 1077397, 1077391, 1077394, 1077370, 1077371, 1077398, 1077379, 1077383, 1077390, 1077373, 1077374, 1077375, 1077376, 1077381, 1077384, 1077392, 1077377.